Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Sign in to follow this  
cldm

Help with questionable diagnosis

Recommended Posts

Hi

I am in my low 30's and have had one neurologist diagnose me with parkinsons and one saying I have parkinsonism signs but he is not 100% convinced it is PD. Even I don't think I fit the criteria good enough so I would be interested in hearing alternative ideas.

I have only two issues that have been taking me to the doctor the past 8 years, the first being a persistent tightness in my left shoulder which has been very slowly getting worse and affecting my neck and arm. The second neuro isn't 100% convinced this is related.  The second issue is the one that landed at me at the neurologist, and is the most bothersome, being legs that significantly tighten up when walking. It started out being intermittent and then progressed to happening full time over 2 years or so, and is now at the stage where I can only walk 20 or 30 steps before the cramp forces me to stop.  Around the same time my legs started having issues with tightness, I started having non-stop fasciculations everywhere (feet, legs, arms stomach, face etc).  The fasciculations don't particularly bother me, but the neurologist insisted on a nerve conduction study which were normal.

Muscle relaxers like Norgesic and Baclofen have made no difference (although the tend to help with sleeping), but completely to my surprise, pramixperole extended release gave me a full recovery after 6 hours of taking the first 0.75mg dose, and seems to work for about 28 hours. It made me feel slightly sick, and messed with my sleep after a few weeks, so the neurologist switched me to Azilect, which took about 3 days to start working, but also gives my leg issues a massive improvement. I have been on Azilect for 2 months and the leg issues are staying away, and don't seem to have any significant side effects.  I also tried a non-slow release pramixperole 0.25mg which kicks in much quicker, but only has an effect for 2 hours or less, and then my legs go completely back to being stiff again.

I understand these two tablets are aimed at parkinsons, but I feel like this is clouding the judgement of the neurologists.

My only parkinson like symptoms that the neurologists have pointed out are a left hand that doesn't do well in a finger tapping test, stiffness and response to these tablets. I don't have a tremor, normal MRI, normal nerve conduction study, previous B12 shots for slightly low B12 which has remained normal, and take ongoing low doses of thyroxine for mild hypothyroidism which has remained normal.

I'd really appreciate any feedback or alternative ideas to ask the neurologists about.

Thanks for your time.

Share this post


Link to post
Share on other sites

Thanks for the question.  Based on many of your symptoms this could definitely be PD and you may want to get a second opinion from another neurologist or a DAT scan.  If you get another opinion it may be useful to go to the appointment off dopamine medications overnight.  Hope that helps.  The description of fasciculations doesn't fit and maybe he/she can examine that and if these are not true electrophysiological fascics then it may all be PD. 

Share this post


Link to post
Share on other sites

Thanks very much for taking the time to reply - It is much appreciated.  I'll report back in time after I get another opinion off medication.

Share this post


Link to post
Share on other sites

Hi Dr Okun

I have now had a couple of follow ups, with two neurologists diagnosing early onset PD, and one not sure.  I really don't feel confident to trust the diagnosis even though it is 2 out of 3.  Just to recap I am low 30's male, issues with tight muscles mostly affecting walking, no benefit from omeprazole, baclofen etc, but drastic relief from Pramipexole but gave me nausea and worsened sleep issues, and drastic relief from Azilect after a few days of medicating.

I had my most recent examination off Azilect and Pramipexole for two weeks.  To my surprise the stiff leg issue is much worse now, and now present 100% of the time.  It took a few days for the leg issues to return.  My feet hit the ground quite hard and my forefoot always hits before my heel which can get quite uncomfortable.  My walking speed is pretty good considering the awkward gait and I don't shuffle.  My balance particularly at night on uneven ground is not that good.  My left leg is about 50% worse than my right.

Also to my surprise, my finger tapping this time didn't demonstrate any parkinsonism which it has in all previous appointments.  I'm not overly sure what it is that you look for in this test but I was told it was normal this time.

While off Azilect, I find that I wake up 5 to 10 times per night and early in the night swing my arms in tune with my dreams.  I also shake a bit off Azilect but it is both arms and being in sustained positions, and I think it is from the stiffness tiring them slightly more than a typical parkinson style tremor.

The last neurologist who is not 100% sure still advised to stay on the Azilect or Pramipexole so that I don't cause other issues with hips, knees etc.

I have now started on Azilect again which has returned me to normal walking after a few days.  Sleep is improved and shaking improved.  I used immediate release Pramipexole while waiting for Azilect to work.  When I take Pramipexole it is completely obvious to me that my lower back, tops of my thighs, and left side of my face relaxes.  I can feel it happen quite obviously.

 

A few questions I would really appreciate your opinion on if you have time:

  1. Is it possible that my finger tapping could fluctuate?  Is it normal that it could appear normal this last time but not every other time I have seen a neurologist?
  2. In your opinion, if I possibly don't have PD, which medication would be a less likely to cause any long term harm?  Azilect or Pramipexole?  I have had a few occasions where I have had to take a small amount of Pramipexole in addition to the Azilect as my stiffness has returned.  This has only been if I have been unusually stressed or sick.
  3. Is there any other obvious illnesses that you think I should have investigated based on the above.  I know the tablets help quite obviously, and I know my motor control/stiffness/balance has gotten worse over the last year, but I don't feel I demonstrate any other Parkinsons signs very convincingly.  

Your time is very much appreciate, and I hope you can understand my hesitance to accept this just yet.

Share this post


Link to post
Share on other sites

It does sound like PD and yes the symptoms can fluctuate.  Because you had nausea with the agonist I would normally at this point use regular Sinemet and titrate to a dose that will return your symptoms to normal or almost normal and facilitate working and also improving quality of life. 

Share this post


Link to post
Share on other sites

Hi Dr Okun

Thanks as always for your continued support.

I am still currently only taking Azilect with occasional pramipexole for mostly muscle tightness.  I still have episodes of worsening muscle tightness which mostly impacts walking for a couple days at a time here an there, but I usually wait it out rather than make myself sick with Pramipexole.  I haven't had an appointment to discuss this with my Neuro as yet.

I have been having episodes where my balance seems to be really off.  It has only been a handful of times but has caught me completely off guard, almost as if I lost my bearings for a moment.  It is usually on standing after lying or sitting. 

Blood pressure has been fine, but I don't feel overly well at all with a less than usual appetite and a decent amount of fatigue.  I am not sure what to expect with how healthy to feel, or what I should angle toward during my next consult.

Do you think the balance issues and generally feeling unwell could be caused by now being on Azilect for a long period of time, or a typical progression?  

If I am offered a different medication such as Sinimet then is it better practice request to drop the Azilect or to take a combination in your opinion?

Thanks so much again.

Share this post


Link to post
Share on other sites

Usually Sinemet is the next step and is usually helpful (under a doc's guidance).  I add this to Sinemet.  Azilect rarely causes these issues you describe.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

Sign in to follow this  

×